Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 595, NWS Jackson, MS

July 4, 2008Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 4, 2008, 3:36 PM CDT for Bolivar County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2008, 3:36 PM CDT (20:36 UTC)
Expired
Jul 4, 2008, 4:30 PM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 172 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:05 PM CDT, 31 minutes earlier.

Area forecast discussion, Jul 4, 3:05 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT FRI JUL 4 2008

.SHORT TERM(TONIGHT THROUGH MONDAY)...LATEST SATELLITE IMAGERY SHOWS
NORTHWEST FLOW REGIME WITH A SERIES OF SHORT WAVES. JET MAXES
ASSOCIATED WITH THE SHORTWAVES WERE STAYING NORTH OF THE REGION.
ON THE SURFACE A STATIONARY FRONT EXTENDED FROM THE SOUTHERN PLAINS
THROUGH ARKANSAS.  A MCV INDUCED COMPLEX WAS NOTED OVER
ARKANSAS...EXTENDING INTO NORTHWEST MISSISSIPPI WHICH HAS SENT
OUTFLOW BOUNDARIES ACROSS THE REGION. ONE OF THEM HAS HELP TO
TRIGGER SOME ISOLATED STRONG TO SEVERE STORMS ACROSS CENTRAL MISSISSIPPI.
TO THE SOUTH THE SEA BREEZE HAS TRIGGERED SOME CONVECTION IN THE
SOUTH...BUT LOW LEVEL SOUTHWEST FLOW HAS LIMITED HOW FAR INLAND IT
GOES.

MODELS CONTINUE TO FAVOR BETTER RAIN CHANCES FOR THIS WEEKEND INTO
EARLY NEXT WEEK. SURFACE FRONT TO THE NORTHWEST WILL PUSH INTO THE REGION
OVER THE WEEKEND AND WILL MENANDER ACROSS THE NORTH HALF. PRECIPITABLE
WATER WILL INCREASE TO AROUND 2 INCHES THROUGH EARLY NEXT WEEK.
SO BEGINNING TONIGHT EXPECT CONVECTION TO CONTINUE OVER NIGHT IN THE
NORTH WITH THE APPROACHING SURFACE BOUNDARY...BUT THE SOUTH SHOULD DISSIPATE
EARLY...BEING DIURNAL IN NATURE. THE GFS PAINTS SOME LOCALLY HEAVY
RAINS ACROSS THE NORTH WITH SOME COMPLEXES COMING IN NORTHWEST FLOW.
ON SATURDAY NIGHT INTO SUNDAY A STRONG SHORT WAVE COMES DOWN INTO
THE REGION WITH A GOOD UPPER JET OF AROUND 70 KNOTS IN THE FRONT LEFT
QUAD MOVES ACROSS THE REGION. THIS MAY TRIGGER SOME SEVERE STORMS
WITH THE FRONTAL BOUNDARY...DAYTIME HEATING AND SOME INSTABILITY IN
PLACE. WILL MENTION IT IN THE HWO. THE UPPER JET AXIS WILL PASS EAST
OF THE REGION ON SUNDAY NIGHT. ON MONDAY THE UPPER PATTERN FLATTENS OUT
AS THE SURFACE BOUNDARY WASHES OUT IN LOW LEVEL SOUTHERLY FLOW. WE WILL
GO BACK TO A MORE DIURNAL PATTERN.

AS FAR AS POPS ARE MAV GUIDANCE SEEMS TO BE REASONABLE. WITH THE TEMPS
WENT WITH MAV GUIDANCE FOR HIGHS AND MOS GUIDANCE FOR NIGHTLY LOWS
THROUGH MONDAY./17/

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
WE GO INTO A FLAT RIDGE DIURNAL PATTERN UNTIL ANOTHER STRONG SHORT WAVE
PUSHES ACROSS THE REGION FOR THURSDAY INTO FRIDAY. THERE WERE SOME
DIFFERENCES TO THE DEGREE OF STRENGTH WITH THE SHORT WAVE WITH THE
LONG TERM MODELS AND ENSEMBLES. MADE NO CHANGES TO FORECAST
GRIDS./17/

/PREVIOUS LONG TERM DISCUSSION...THE FLOW ALOFT WILL BECOME LESS
AMPLIFIED EARLY NEXT WEEK. SEVERAL IMPULSES ARE EXPECTED TO MOVE
THROUGH THE FLOW TOWARD THE AREA DURING THE LONG TERM PERIOD.   THE
BOUNDARY WILL BEGIN TO WASH OUT OVER THE CWFA BY SOUTHERLY FLOW ON
SUNDAY AND INTO THE BEGINNING OF THE WORK WEEK. FOR THE WORK WEEK
ACTIVITY SHOULD BECOME MORE TYPICAL OF SUMMERTIME WITH MOST OF THE
CONVECTION IN THE AFTERNOON BEING A RESULT OF THE SEA BREEZE.
OVERALL HAVE REMAINED RATHER CLOSE TO GUI POPS THROUGH THE LONG TERM
AND FOR AT LEAST THE WORK WEEK HAVE SHOWN A DIURNAL TREND TO
CONVECTION.

TEMPERATURES THROUGH THE EXTENDED PERIOD WILL CONTINUE TO BE NEAR
CLIMATOLOGY WITH LOWER 90S FOR HIGHS AND LOWER 70S FOR LOWS EXPECTED
FOR THE ARKLAMISS REGION.  ENSEMBLE GUI IS IN DECENT AGREEMENT FOR
THE REGION WITH TEMPERATURES.  HAVE REMAINED WITH GUI THROUGH THE
LONG TERM FOR TEMPERATURES. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  88  69  90 /  30  54  31  32
MERIDIAN      69  88  67  89 /  38  56  44  43
VICKSBURG     71  90  70  92 /  24  42  21  23
HATTIESBURG   70  88  69  89 /  20  41  38  45
NATCHEZ       70  89  69  91 /  17  39  22  20
GREENVILLE    72  89  70  92 /  43  38  36  21
GREENWOOD     72  86  71  89 /  52  48  42  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM...17
Hazardous weather outlook, Jul 4, 2:55 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT FRI JUL 4 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
255 PM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
EARLY THIS EVENING...MAINLY FOR AREAS ALONG THE HIGHWAY 82 CORRIDOR
AND FOR AREAS OF EASTERN MISSISSIPPI. THE GREATEST CHANCE OF SEEING
ANY SEVERE STORMS THROUGH EARLY EVENING WILL BE ALONG AND NORTH OF
HIGHWAY 82...ESPECIALLY THE MISSISSIPPI DELTA REGION. DAMAGING WINDS
AND SMALL HAIL WILL BE THE MAIN RISK.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY
AFTERNOON...MAINLY FOR AREAS ALONG AND NORTH OF INTERSTATE 20.
DAMAGING WIND AND PENNY SIZED HAIL WILL BE THE MAIN RISK AS THE
STORMS MOVE SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE AGAIN BE POSSIBLE
SUNDAY AFTERNOON...MAINLY FOR AREAS ALONG AND EAST OF INTERSTATE 55.
DAMAGING WIND AND PENNY SIZED HAIL WILL BE THE MAIN RISK AS THE
STORMS MOVE TO THE SOUTH OR SOUTH-SOUTHEAST.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED OVER THE WEEKEND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

In the hours before

Local storm report, Jul 4, 2:00 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 NE BRANDON            32.31N 89.97W
07/04/2008  E0.25 INCH       RANKIN             MS   COUNTY OFFICIAL

            PEA SIZE HAIL WAS REPORTED ALONG WITH ESTIMATED 30 TO 35
            MPH WINDS.

&&

JFAIRLY
Special weather statement, Jul 4, 2:10 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT FRI JUL 4 2008

MSZ049-050-041940-
RANKIN MS-SCOTT MS-
210 PM CDT FRI JUL 4 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF MORTON AT 210 PM
CDT...MOVING EAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EAST CENTRAL RANKIN AND WEST CENTRAL SCOTT
COUNTIES...INCLUDING THE CITY OF MORTON...SHOULD MONITOR THIS STORM
CLOSELY.

CME
Special weather statement, Jul 4, 2:19 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT FRI JUL 4 2008

MSZ030-041950-
CLAY MS-
219 PM CDT FRI JUL 4 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF WEST POINT AT 219 PM
CDT...MOVING EAST AT 27 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL CLAY COUNTY...INCLUDING THE CITY OF WEST
POINT...SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jul 4, 2:59 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT FRI JUL 4 2008

MSZ018-042030-
BOLIVAR MS-
259 PM CDT FRI JUL 4 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES WEST OF DEESON AT 259 PM
CDT...MOVING SOUTHEAST AT 19 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE AT ANY TIME.

PEOPLE IN NORTHERN BOLIVAR COUNTY...INCLUDING THE CITY OF
SHELBY...SHOULD MONITOR THIS STORM CLOSELY.

CME
Local storm report, Jul 4, 3:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     MADISON                 32.45N 90.11W
07/04/2008                   MADISON            MS   NWS EMPLOYEE

            SEVERAL TREES DOWN AROUND MADISON.

&&

MM
Special weather statement, Jul 4, 3:31 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT FRI JUL 4 2008

MSZ051-042100-
NEWTON MS-
331 PM CDT FRI JUL 4 2008

...STRONG THUNDERSTORM OVER SOUTHEAST NEWTON COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER HICKORY AT 331 PM CDT...MOVING
EAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NEWTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

OLB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:40 PM CDTSevere Thunderstorm WarningJANForrest, Lamar50 min
Jul 4, 2:00 PM CDTSevere Thunderstorm WarningJANScott21 min
Jul 4, 2:13 PM CDTSevere Thunderstorm WarningJANRankin, Scott21 min
Jul 4, 2:29 PM CDTSevere Thunderstorm WarningJANClay11 min
Jul 4, 2:49 PM CDTSevere Thunderstorm WarningJANLowndes56 min
Jul 4, 3:19 PM CDTSevere Thunderstorm WarningJANBolivar41 min
Jul 4, 3:40 PM CDTSevere Thunderstorm WarningJANLowndes20 min
Jul 4, 4:01 PM CDTSevere Thunderstorm WarningJANLowndes29 min
Jul 4, 4:47 PM CDTSevere Thunderstorm WarningJANLauderdale28 min
Jul 4, 4:57 PM CDTSevere Thunderstorm WarningJANWashington63 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.